Nebraska, 2013Heavy Snow and Winter Weather in Nebraska, March 22 to 24, 2013
March 22 to 24, 2013 · NWS GLD · 3 events in 3 counties and zones
A sluggish spring snowstorm affected the area with significant snowfall over a 36-48 hour period. The band of heaviest snow, with amounts up to 17 inches, fell across Yuma and Kit Carson counties in Colorado, eastward into Cheyenne, Sherman and Thomas counties in northwest Kansas.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A sluggish spring snowstorm affected the area with significant snowfall over a 36-48 hour period. The band of heaviest snow, with amounts up to 17 inches, fell across Yuma and Kit Carson counties in Colorado, eastward into Cheyenne, Sherman and Thomas counties in northwest Kansas. Some notable amounts in Colorado include 14 at Yuma, Joes and Kirk, 13 in Stratton with 17 in Burlington. In Kansas, 12 was reported in St Francis, 15 in Goodland, 12 in Colby and 9 in Atwood. Across southwest Nebraska, snow totals were less, with 8 in Parks, 9 in Benkelman and 8.5 near Stratton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 22, 4:27 PM MST, 2 hours 33 minutes earlier.
Area forecast discussion, Mar 22, 4:27 PM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT FRI MAR 22 2013
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 240 PM MDT FRI MAR 22 2013
AS OF 3 PM CDT...2 PM MDT...SKIES ACROSS THE TRI-STATE AREA WERE
PARTLY CLOUDY. TEMPERATURES HAVE WARMED INTO THE UPPER 40S TO LOW
50S THIS AFTERNOON. WINDS WERE LIGHT AND VARIABLE ACROSS MOST OF THE
AREA. PRECIPITATION WAS BEGINNING TO DEVELOP ALONG THE FRONT
RANGE...WITH CHEYENNE WYOMING REPORTING SNOW FALLING.
MAIN FORECAST CONCERNS FOR THE SHORT TERM FORECAST IS THE UPCOMING
WINTER STORM. A STRONG WEATHER SYSTEM WILL MOVE ACROSS THE ROCKIES
AND INTO THE PLAINS BEGINNING TONIGHT. PROJECTED 500 MB ANOMALIES
ARE ABOUT 2.5 STANDARD DEVIATIONS...INDICATING A STRONG LOW
PRESSURE. A FEW CONCERNS HAVE BEEN RAISED FOR THIS FORECAST CYCLE
AND WILL BE DISCUSSED BELOW.
FIRST...THE TRANSITION FROM RAIN TO SNOW ACROSS THE SOUTHERN PORTION
OF THE FORECAST AREA. FORECAST SOUNDINGS AND MODEL GUIDANCE ARE
SUGGESTING THAT THE CHANGE FROM RAIN TO SNOW MIGHT TAKE A LITTLE
LONGER THAN PREVIOUSLY EXPECTED ACROSS CHEYENNE COUNTY COLORADO AND
WALLACE...GREELEY...WICHITA...LOGAN AND GOVE COUNTIES IN KANSAS. A
DELAYED CHANGE FROM RAIN TO SNOW WOULD ALSO DECREASE SNOW
ACCUMULATIONS. AS A RESULT...HAVE DECREASED ACCUMULATIONS SLIGHTLY
ACROSS THIS PORTION OF THE FORECAST AREA. ALSO...THE DRY SLOT IS
EXPECTED TO MOVE INTO SOUTHWESTERN KANSAS DURING THE MORNING
HOURS...LEADING TO A POTENTIAL BREAK IN THE PRECIPITATION ACROSS THE
PREVIOUSLY MENTIONED AREA. HAVE KEPT CHANCES OF PRECIPITATION GOING
AS IT IS HARD TO IMAGINE A SCENARIO WITH NO PRECIPITATION GIVEN THE
STRENGTH OF THIS SYSTEM...BUT HAVE EXTENDED THE CHANCES OF RAIN AND
REDUCED SNOWFALL AMOUNTS. A WINTER WEATHER ADVISORY WILL BE ISSUED
FOR CHEYENNE COUNTY COLORADO AND GREELEY AND TRIBUNE COUNTIES IN
KANSAS INSTEAD OF A WINTER STORM WARNING AT THIS TIME AS A RESULT
OF THE UNCERTAINTY.
THE SECOND AREA OF CONCERN IS TOTAL SNOWFALL ACCUMULATIONS ACROSS
THE NORTHERN PORTION OF THE FORECAST AREA. MODELS CONTINUE TO
INDICATE STRONG FRONTOGENESIS ON THE BACKSIDE OF THE 700 MB LOW THAT
WILL DEVELOP. THE EXTENDED PERIOD OF FRONTOGENESIS IS CONCERNING
CAUSE THIS WOULD INDICATE HIGHER SNOWFALL AMOUNTS FOR YUMA COUNTY
COLORADO...CHEYENNE AND RAWLINS COUNTIES IN KANSAS AND DUNDY AND
HITCHCOCK COUNTIES IN NEBRASKA. HAVE MODERATED QPF AND SNOWFALL
AMOUNTS SOMEWHAT FROM MODEL GUIDANCE SINCE THE MODEL GUIDANCE WAS
SHOWING AMOUNTS IN EXCESS OF 15 TO 18 INCHES. WHILE THIS SCENARIO
CAN NOT BE RULED OUT...BELIEVE THE MODELS HAVE FORECAST TOO MUCH QPF
DURING THE 6 PM MDT TO 12 AM MDT TIME FRAME AS THE EVENT WILL BE IN
ITS VERY BEGINNING STAGES.
THE THIRD AREA OF CONCERN FOR THIS FORECAST IS WINDS DURING THE DAY
ON SATURDAY. AS THIS LOW PRESSURE SYSTEM RAPIDLY STRENGTHENS...WINDS
SHOULD RESPOND AS WELL. WINDS WILL BACK FROM EAST TO NORTHWEST
THROUGH THE EVENT AND GRADUALLY BECOME STRONGER. THE STRONGEST WINDS
ARE PROJECTED TO OCCUR DURING THE AFTERNOON AND EVENING HOURS
TOMORROW AS LAPSE RATES ARE AT A PEAK DURING THIS TIME. AS A RESULT
OF SLIGHTLY INCREASED WINDS...THINKING THAT BLIZZARD CONDITIONS ARE
CERTAINLY POSSIBLE. WILL DELAY THE ISSUANCE OF A BLIZZARD WARNING
FOR NOW AS THE MAIN SHORT TERM FORECAST CONCERN WILL BE THE
POTENTIAL FOR HEAVY SNOW TONIGHT. A BLIZZARD WARNING COULD BECOME
NECESSARY FOR TOMORROW IF WINDS CONTINUE TO SHOW THE STRONG SIGNAL
THAT MODELS HAVE PROJECTED.
IN THE END...SNOWFALL AMOUNTS ARE VERY SIMILAR TO THE PREVIOUS
FORECAST PACKAGE WITH ONLY MINOR ADJUSTMENTS MADE TO THE SOUTHERN
PORTION OF THE FORECAST AREA TO ACCOUNT FOR A SLOWER CHANGE FROM
RAIN TO SNOW. A WIDESPREAD AREA OF GREATER THAN 10 INCHES OF SNOW IS
FORECAST SO THIS WILL BE A SIGNIFICANT WINTER STORM. LOCAL
CLIMATOLOGY INDICATES THAT IF THIS WINTER STORM PANS OUT...IT WILL
BE IN THE TOP 15 FOR WINTER STORMS IN THE MONTH OF MARCH.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 213 PM MDT FRI MAR 22 2013
WINTER STORM WILL WIND DOWN AFTER 06Z SUNDAY AS 500 MB TROUGH MOVES
EAST. THE FORECAST AREA WILL BE BETWEEN THE DEPARTING TROUGH AND THE
NEXT SHORTWAVE DROPPING SOUTH INTO WYOMING SUNDAY. AS THE NEXT WAVE
MOVES INTO COLORADO SUNDAY NIGHT...MODELS DEPICT PRECIPITATION
DEVELOPING FOR THE COLORADO FRONT RANGE. THE QUESTION BECOMES HOW
FAR EAST THIS PRECIPITATION WILL EXTEND. CONTINUED WITH SMALL POPS
OVER THE FAR SOUTHWEST PART OF THE FORECAST AREA SUNDAY NIGHT.
TUESDAY THROUGH THURSDAY...A WEAK 500 MB RIDGE WILL DEVELOP OVER THE
WESTERN UNITED STATES. DRY NORTHWEST FLOW ALOFT WILL MOVE OVER THE
FORECAST AREA.
THURSDAY NIGHT AND FRIDAY...MODELS INDICATE THAT THE RIDGE WILL
WEAKEN AND MOVE EAST THURSDAY NIGHT AND FRIDAY AS A SHORTWAVE
TROUGH MOVES OVER THE GREAT BASIN. HAVE RETAINED POPS THURSDAY
NIGHT AS A WEAK WAVE MOVES OVER THE AREA...BUT CONFIDENCE IS NOT
HIGH.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 527 PM MDT FRI MAR 22 2013
VFR CONDITIONS WILL DETERIORATE TO IFR/LIFR CONDITIONS THROUGH THE
TAF PERIOD AT BOTH GLD AND MCK. A STRONG WINTER STORM WILL BRING
NEAR-BLIZZARD CONDITIONS ON SATURDAY. TONIGHT SCATTERED RAIN
SHOWERS WILL PRECEDE THE MAIN SYSTEM...WITH RAIN ENDING AS SNOW AS
TEMPERATURES DECREASE. THE BRUNT OF THE SNOWFALL WILL BEGIN AFTER
MIDNIGHT WITH REDUCED VISIBILITY AND LOW CEILINGS LEADING TO IFR
CONDITIONS. WINDS WILL BACK FROM THE EAST TO THE NORTHEAST AND
INCREASE DURING THE DAY ON SATURDAY...GUSTING TO NEAR 40KTS AT THE
PEAK OF THE STORM EARLY SATURDAY AFTERNOON. BLOWING SNOW WILL REDUCE
VISIBILITY AND CEILINGS WILL REMAIN AT LIFR CONDITIONS THROUGH THE
TAF PERIOD.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT TO 6
AM MDT /7 AM CDT/ SUNDAY FOR KSZ001>004-013>016-027>029.
WINTER WEATHER ADVISORY FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT TO
6 AM MDT /7 AM CDT/ SUNDAY FOR KSZ041-042.
CO...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM MDT SUNDAY
FOR COZ090-091.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM MDT SUNDAY
FOR COZ092.
NE...WINTER STORM WARNING FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT TO 6
AM MDT /7 AM CDT/ SUNDAY FOR NEZ079>081.
&&
SHORT TERM...RRH
LONG TERM...MENTZER
AVIATION...JJMHazardous weather outlook, Mar 22, 2:04 PM MST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
304 PM MDT FRI MAR 22 2013
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231830-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
304 PM MDT FRI MAR 22 2013 /404 PM CDT FRI MAR 22 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A POWERFUL WINTER STORM WILL MAKE ITS WAY TOWARD THE AREA
TONIGHT. SNOW WILL SPREAD FROM NORTHWEST TO SOUTHEAST. ACCUMULATIONS
OF ONE TO TWO INCHES ARE EXPECTED GENERALLY SOUTH OF HIGHWAY 40.
ELSEWHERE 3 TO 7 INCHES ARE EXPECTED...HIGHEST ACROSS YUMA COUNTY
COLORADO...DUNDY COUNTY NEBRASKA AND CHEYENNE COUNTY KANSAS. THE
SNOW MAY BE HEAVY AT TIMES. EAST TO NORTHEAST WINDS OF 10 TO 20
MPH ARE EXPECTED...THUS WIDESPREAD BLOWING SNOW IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FOR SATURDAY AND SATURDAY NIGHT THE POWERFUL WINTER STORM WILL
MOVE ACROSS THE TRI-STATE AREA PRODUCING AN ADDITIONAL 6 TO 7
INCHES OF SNOW...MOST OF WHICH WILL FALL DURING THE DAY. IN
ADDITION TO THE MODERATE TO OCCASIONALLY HEAVY SNOW WILL BE NORTH
TO NORTHEAST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS...STRONGEST
GENERALLY WEST OF HIGHWAY 27. THIS AREA MAY EXPERIENCE BLIZZARD
OR NEAR BLIZZARD CONDITIONS.
THE SNOW WILL COME TO AN END BY SUNRISE SUNDAY MORNING. WIND
CHILL READINGS OF ZERO TO 10 BELOW ZERO ARE POSSIBLE WEST OF
HIGHWAY 83...COLDEST IN FAR EASTERN COLORADO.
.SPOTTER INFORMATION STATEMENT...
PLEASE FORWARD ANY SNOW REPORTS TO THE NATIONAL WEATHER SERVICE.
Heavy Snow, Dundy
- When
- March 22, 7:00 PM MST to March 24, 5:00 PM MST
- Where
- Dundy forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
Snowfall across the county included 10 northwest of Haigler, 8 in Parks, 7 north of Benkelman and 9.2 in Benkelman. Reports were received from cooperative observers, emergency management, law enforcement, spotters and CoCoRaHS.
Heavy Snow, Hitchcock
- When
- March 22, 9:00 PM CST to March 24, 6:00 PM CST
- Where
- Hitchcock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
Snowfall across the county included 8.5 northwest of Stratton, and 4 in Trenton and Culbertson. Reports were received from cooperative observers, emergency management, law enforcement, spotters and CoCoRaHS.
Winter Weather, Red Willow
- When
- March 22, 10:00 PM CST to March 24, 6:00 PM CST
- Where
- Red Willow forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Reports included 5.2 in Danbury, 5.4 in McCook and 4 also in McCook. Reports were received from cooperative observers, emergency management, law enforcement, spotters and CoCoRaHS.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Idaho, March 22, 20131 death · 1 event
- Winter Storm in Colorado, March 22 to 23, 201312 events
- Heavy Snow and Winter Weather in Kansas, March 22 to 24, 20138 events
- Winter Weather in Colorado, March 22 to 23, 20136 events
- Winter Weather in Wyoming, March 22 to 23, 20136 events
- Flash Flood and Hail in Arkansas, March 22 to 23, 20131.75 in hail · 6 events
- Heavy Snow in South Dakota, March 22, 20133 events
- Heavy Snow and Winter Weather in Colorado, March 22 to 24, 20133 events
- High Wind in California, March 22, 201356 kt wind · 2 events
- Hail in Texas, March 22, 20131 in hail · 2 events
- Damaging Wind in Florida, March 22, 201350 kt wind · 1 event
- Winter Weather in Utah, March 22 to 23, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438670, 438671, 438672.